Issue: August 2020
Source/Disclosures
Disclosures: The authors report no relevant financial disclosures.
July 17, 2020
2 min read
Save

Certain drugs may promote unintentional weight gain in postmenopausal women

Issue: August 2020
Source/Disclosures
Disclosures: The authors report no relevant financial disclosures.
You've successfully added to your alerts. You will receive an email when new content is published.

Click Here to Manage Email Alerts

We were unable to process your request. Please try again later. If you continue to have this issue please contact customerservice@slackinc.com.

Postmenopausal women who are prescribed antidepressants, beta-blockers and insulin are more likely to experience weight gain than those who do not use these medications, according to a study published in Menopause.

Fatima Cody Stanford

“Physicians and other health care providers that are prescribing medicines need to be cognizant of the weight-gain potential from certain medications when prescribing these to patients,” Fatima Cody Stanford, MD, obesity medicine and physician scientist at Massachusetts General Hospital and Harvard Medical School, told Healio.

Impact of antidepressants and other drugs on BMI for postmenopausal women.

Stanford and colleagues analyzed data on BMI (n = 76,252) and waist circumference (n = 76,579) during a 3-year period from postmenopausal women aged 50 to 79 years who participated in the Women’s Health Initiative. Use of antidepressants, antipsychotics, beta-blockers, insulin and glucocorticosteroids — all of which have been associated with promoting weight gain — was evaluated through counting pill bottles brought to both the baseline and year 3 visits.

Participants were divided into three categories: those who had not taken weight-promoting medications at both baseline and year 3 visits, those who took at least one weight-promoting medication at either baseline or year 3, and those who took weight-promoting medications at both baseline and year 3. The researchers also considered the number of medications each patient was using.

At baseline, 57.8% of participants had overweight or obesity and were more likely to be prescribed weight-promoting medications due to a higher prevalence of diabetes, hypertension and high cholesterol, according to the researchers. At year 3, the entire cohort had gained a mean of 0.3 kg, and a greater number of weight-promoting prescriptions was associated with greater increases in BMI and waist circumference. Women prescribed no weight-promoting drugs added a mean of 0.27 kg/m2 to their BMI and 0.89 cm to their waist circumference vs. 0.37 kg/m2 (P = .0045) and 1.1 cm (P = .0077), respectively, for those with one medication.

Antidepressants and over-the-counter insulin were associated with the largest increases in BMI from baseline to year 3. Women prescribed antidepressants saw their BMI increase by a mean of 0.14 kg/m2 and waist circumference by 0.47 cm (P < .0001 for both), with greater increases for those with class I and class III obesity at baseline. Those taking insulin had a mean increase of 0.21 BMI units (P < .001) and 0.4 cm in waist circumference (P < .01), with increases of 1.87 kg/m2 (P < .0001) and 1.24 cm (P < .05) among those with class III obesity at baseline. Participants prescribed both antidepressants and beta-blockers had a mean BMI increase of 0.25 kg/m2 from baseline (P < .001).

PAGE BREAK

In contrast, glucocorticoid plus beta-blocker use was associated with a mean decrease of 0.4 kg/m2 among participants with normal BMI at baseline (P < .05).

“Weight gain is common with certain prescription drugs in postmenopausal women,” Stanford said. “If we know this to be the case, we need to be cautious about the use of certain medications within this population, particularly antidepressants, beta-blockers and insulin. We need to evaluate whether the drug is necessary. If it is necessary, we can continue its use, but if we can find another drug within that same class that might be more weight neutral, then we should try to find that agent.”

Further studies should explore whether weight-promoting medications also cause weight gain across other age, sex and racial/ethnic cohorts, Stanford said.

Additionally, physicians and patients must be aware of the implications of weight-promoting drugs.

“If these medications indeed need to be prescribed for these issues, we should look at how do we mitigate this degree of gain,” Stanford said.

For more information:

Fatima Cody Stanford, MD, can be reached at fstanford@mgh.harvard.edu.